Thunderstorm Wind, Hartford
- When
- May 27, 6:10 PM EST
- Where
- Hartford County, Southington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.600, -72.883
Severe thunderstorms brought down power lines in Southington, igniting several house fires. In Bloomfield, a large branch was blown through a porch window, power lines were also blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms brought down power lines in Southington, igniting several house fires. In Bloomfield, a large branch was blown through a porch window, power lines were also blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 27, 3:43 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 443 PM EDT FRI MAY 27 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... WEAK RIDGE OF HIGH PRESSURE NOSING INTO THE FORECAST AREA THIS AFTERNOON. SKIES HAVE CLEARED OUT ACROSS INTERIOR LOCATIONS AND TEMPERATURES HAVE REBOUNDED TO NEAR SEASONAL LEVELS. MEANWHILE A WEAK COLD FRONT AND ITS ASSOCIATED SHORT WAVE CROSSING PENNSYLVANIA AND NEW YORK STATE WILL ADVANCE THROUGH SOUTHERN NEW ENGLAND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN PENNSYLVANIA AND THE SOUTHERN TIER OF NEW YORK STATE. THERE IS FAVORABLE UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT FRONT QUADRANT OF THE 250 MILLIBAR JET TRACKING FROM THIS LOCATION. IN ADDITION THESE SHOWERS AND THUNDERSTORMS HAVE RESPONDED TO STEEP LAPSE RATES...ASSOCIATED WITH COOLING TEMPERATURES AT 500 MILLIBARS AND WARMING TEMPERATURES AT THE SURFACE. IN ADDITION THERE IS SOME WEAK ISENTROPIC LIFT AHEAD OF THE FRONT. SKIES HAVE CLEARED ACROSS THE CONNECTICUT RIVER VALLEY FROM HARTFORD TO SPRINGFIELD AND TEMPERATURES HAVE REACHED THE LOWER 70S. EXPECTING SOME OF THE SHOWERS AND THUNDERSTORMS TO REACH THE EAST SLOPES OF THE BERKSHIRES BY 22Z THEN CROSS THE REMAINDER OF THE FORECAST AREA BY 05Z. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO HOLD TOGETHER BUT GRADUALLY DIMINISH IN INTENSITY AFTER 00Z DUE TO LACK OF DAYTIME HEATING. A SERIES OF WEAK SHORT WAVES WILL CONTINUE TO TRACK FROM WEST TO EAST ACROSS THE FORECAST AREA SATURDAY. WESTERLY FLOW AND 850 MILLIBAR TEMPERATURES OF +8 TO +9 CELSIUS WILL HELP BOOST THE MERCURY INTO THE LOWER TO MID 70S AWAY FROM THE COAST. LAPSE RATES WILL QUICKLY STEEPEN BY 16Z SATURDAY SO THAT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE. 500 MILLIBAR TEMPERATURES WILL BE RATHER COLD FROM -18 TO -20 CELSIUS. TOTAL TOTALS RISE INTO THE MID 50S WITH COLD TOP CONVECTION NUMBERS NEAR 20 BY MIDDAY SATURDAY. VERTICAL PROFILES GENERALLY SHOW LONG THIN CAPE ALONG THE MOIST ADIABAT WHICH WOULD INDICATE THE POSSIBILITY OF SOME SMALL HAIL OR ISOLATED WIND GUSTS TO 35KT. LATER SHIFTS MAY NEED TO MONITOR THIS POTENTIAL. OTHERWISE MUCH OF SATURDAY IS EXPECTED TO REMAIN DRY. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... FORECAST CONFIDENCE BEYOND SUNDAY IS NOT HIGH WITH MANY POSSIBLE SOLUTIONS PROVIDED BY THE MEDIUM RANGE GUIDANCE. GFS ENSEMBLES NOT HELPING TO CLARIFY THE PICTURE. HAVE MOSTLY FOLLOWED THE GFS SATURDAY NIGHT INTO SUNDAY...THEN THE LEAD OF HPC BEYOND THAT. BROAD MID LEVEL TROUGH STARTS TO WEAKEN SATURDAY NIGHT INTO SUNDAY... BUT SHOULD NOT REALLY MOVE OUT UNTIL THE MIDDLE OF NEXT WEEK. AFTER A WEAK SURFACE LOW PRESSURE MOVES ACROSS SOUTHERN NEW ENGLAND SUNDAY INTO SUNDAY NIGHT...WEAK HIGH PRESSURE SHOULD TAKE OVER MONDAY. A STRONGER LOW PRESSURE IS CURRENTLY SLATED TO MOVE NORTHEAST ALONG THE COAST TUESDAY INTO WEDNESDAY. THE GOOD NEWS IS THIS STORM LOOK PROGRESSIVE...SO NO REPEAT OF THE LONG DURATION STORM WE HAD EARLIER THIS WEEK IS EXPECTED. TEMPERATURES SHOULD MODERATE TO NEAR SEASONABLE LEVELS FOR MOST OF NEXT WEEK...WITH THE COOLEST PART TUESDAY INTO WEDNESDAY. && .AVIATION... MVFR CEILINGS 020-030KFT OVER THE EASTERN TERMINALS WILL SOON LIFT TO VFR CEILINGS. WIDELY SCATTERED MVFR CONDITIONS MAINLY OVER THE WESTERN TERMINALS KBDL-KBAF FOR TSRA 22Z-24Z THIS EVENING. WIDELY SCATTERED SHOWERS AND ISOLATED TSRA EXPECTED OVER THE REMAINDER OF THE TERMINALS TONIGHT AND ALL TERMINALS SATURDAY EXCEPT KHYA-KACK. && .MARINE... SHORT RANGE...SMALL CRAFT ADVISORY FOR NE SWELL WILL REMAIN OVER THE OUTER COASTAL WATERS ANZ254-255. IN THE LONGER TERM FROM SATURDAY NIGHT INTO WEDNESDAY...WEAK LOW PRESSURE SHOULD MOVE FROM THE GREAT LAKES SATURDAY NIGHT AND CROSS THE WATERS SUNDAY. A WEAK HIGH PRESSURE SETTLES BRIEFLY ACROSS SOUTHERN NEW ENGLAND SATURDAY...WITH ANOTHER LOW PRESSURE MOVING NORTHEAST INTO OUR REGION LATE TUESDAY INTO WEDNESDAY MORNING. WINDS AND SEAS ARE CURRENTLY EXPECTED TO REMAIN BELOW 25 KTS AND 5 FT RESPECTIVELY THROUGH THE PERIOD. && .HYDROLOGY...EXPECTING 0.10 OR LESS QPF TONIGHT AND SATURDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY ANZ254-255. && SHORT TERM/AVIATION...STRAUSS LONG TERM...BELK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 600 AM EDT FRI MAY 27 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-271100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 600 AM EDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OUTER COASTAL WATERS MAINLY FOR SEAS OF 4 TO 8 FEET. THERE COULD ALSO BE WEST TO NORTHWEST GUSTS UP TO 25 KNOTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST LATE TUESDAY AND TUESDAY NIGHT...BRINGING IN ANOTHER SHOT OF RAINFALL ALONG WITH THE POSSIBILITY OF STRONG EAST TO SOUTHEAST WINDS. THERE IS A LOW CHANCE AT THIS TIME OF RAINFALL IN THE 1 TO 2 INCH RANGE BY THE TIME THIS LOW MOVES AWAY FROM THE REGION DURING WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY. EVT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 621 PM EDT FRI MAY 27 2005 CTZ002-003-MAZ002-003-008>011-280000- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA- 621 PM EDT FRI MAY 27 2005 ...THUNDERSTORMS WILL MOVE INTO THE CONNECTICUT RIVER VALLEY OF MASSACHUSETTS AND CONNECTICUT THIS EVENING... AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS OVER EASTERN NEW YORK. THESE STORMS WE REMOVING TO THE EAST AT AROUND 25 MPH. THIS AREA OF STORMS WILL MOVE INTO THE CONNECTICUT RIVER VALLEY OF MASSACHUSETTS AND CONNECTICUT AROUND 7 PM AND WILL REACH A LINE FROM GREENFIELD MASSACHUSETTS TO HARTFORD CONNECTICUT AROUND 730 PM. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH AND SMALL HAIL AS WELL AS DANGEROUS LIGHTNING. AED
The Brookhaven radar (KOKX), 82 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454614, 5454615.